Texas, 2005Tornadoes in Texas, June 9, 2005
June 9, 2005 · NWS LUB · 4 events in 4 counties and zones
4 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $300,000
- Crop damage
- $71 million
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 9, 2:55 PM CST, 2 hours 30 minutes earlier.
Area forecast discussion, Jun 9, 2:55 PM CST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
355 PM CDT THU JUN 9 2005
.SHORT TERM...
NEARLY TEXTBOOK CONDITIONS IN PLACE OVER THE SOUTH AND ROLLING
PLAINS TODAY. QUIESCENT DRYLINE EXTENDS FROM THE NORTH CENTRAL TEXAS
PANHANDLE SOUTH AND SOUTHWEST TO JUST EAST OF CLOVIS AND SOUTH ALONG
THE REMAINING TEXAS/ NEW MEXICO BORDER. SURFACE WINDS HAVE BACKED
AROUND NICELY TODAY IN RESPONSE TO PRESSURE FALLS AND A SLIGHT
EASTWARD MIXING OF THE DRYLINE...LEADING TO BETTER LOW LEVEL
CONVERGENCE ALONG AND JUST EAST OF THE DRYLINE. LOW LEVEL MOISTURE
REMAINS QUITE ABUNDANT OVER THE REGION AS DEWPOINT ADVECTION
CONTINUES ON S-SSE CONVEYOR BELT. ATMOSPHERE IS BUBBLING WITH
INSTABILITY WITH 3000-4000 J/KG OF CAPE COUPLED WITH 30-40KT OF BULK
SHEAR AND STEEP LAPSE RATES ENOUGH FOR THUNDERSTORMS WITH
SUPERCELLULAR STRUCTURE. GIVEN THE ATMOSPHERIC PROFILE...VERY LARGE
HAIL AND ISOLATED TORNADOES ALSO A THREAT.
THE NEXT TOPIC FOR DISCUSSION IS THE REMAINING OUTFLOW BOUNDARY OVER
SOUTHWEST OKLAHOMA. THIS BOUNDARY COULD ALSO PROVIDE A
DESTABILIZATION MECHANISM FOR ADDED LIFT. FOR THIS REASON WILL KEEP
THE HIGHEST POPS OVER THE EAST AS SUPERCELL THUNDERSTORMS COULD
EVENTUALLY EVOLVE INTO A MULTICELL COMPLEX OR EVEN AN MCS LATER ON
TONIGHT AFTER 03Z. CHILDRESS SOUTH TO ASPERMONT WILL BE WATCHED FOR
DEVELOPMENT DURING THE OVERNIGHT. IF AN MCS DOES FORM...MAIN THREATS
TO BE DAMAGING STRAIGHT LINE WINDS...HEAVY DOWNPOURS AND SOME HAIL.
VIGOROUS SHORTWAVE EXPECTED TO MOVE ACROSS THE FOUR CORNERS
REGION ON FRIDAY. AFTER A POTENTIAL SLOW RECOVERY OF THE
ATMOSPHERE...CONDITIONS SHOULD ONCE AGAIN DESTABILIZE FOR SEVERE
THUNDERSTORMS BEGINNING FRIDAY AFTERNOON AND EXTENDING INTO THE
EVENING. SYNOPTIC SCALE LIFT WILL BE WATCHED FOR POTENTIAL FURTHER
EASTWARD MIXING OF THE DRYLINE.
ONLY MINOR CHANGES MADE TO POP...WX AND QPF GRIDS. TORNADO WATCH IN
EFFECT UNTIL 04Z.
.LONG TERM...
AN UNSTABLE ATMOSPHERE WILL REMAIN ACROSS WEST TEXAS FRIDAY EVENING
THROUGH THE WEEKEND AS A TROUGH OF LOW PRESSURE REMAINS ACROSS THE
WESTERN US. PIECES OF JET ENERGY MOVING THROUGH THIS TROUGH WILL
ASSIST IN THE DEVELOPMENT OF STRONG TO SEVERE THUNDERSTORMS ALONG
AND EAST OF THE DRYLINE EACH AFTERNOON THEN LINGER INTO THE EARLY
MORNING HOURS. THE BEST CHANCES OF SEVERE THUNDERSTORMS APPEARS TO
FRIDAY EVENING AND AGAIN ON SUNDAY.
THE BEGINNING OF NEXT WEEK COULD REMAIN ACTIVE AS THE SYSTEM THAT
PASSES OVER WEST TEXAS ON SUNDAY PIVOTS UP INTO THE NORTHERN PLAINS
AND PUSHES A COLD FRONT/OUTFLOW TOWARDS WEST TEXAS. ENOUGH HEATING
AND CONVERGENCE ALONG THIS BOUNDARY MAY BRING ANOTHER ROUND OF
THUNDERSTORMS TO THE PANHANDLE OR POSSIBLY AS FAR SOUTH AS THE SOUTH
PLAINS AREA.
BEYOND TUESDAY IT APPEARS WE WILL SEE A RETURN OF VERY WARM
TEMPERATURES AS A RIDGE OF HIGH PRESSURE BUILDS OVER WEST TEXAS IN
THE MIDDLE LEVELS OF THE ATMOSPHERE. THIS SHOULD WARM HIGH
TEMPERATURES BACK TOWARDS 100 DEGREES.
&&
.PRELIMINARY POINT TEMPS/POPS...
FRIONA 59 87 60 89 / 20 20 30 20
TULIA 64 88 58 88 / 30 40 40 20
PLAINVIEW 65 89 63 88 / 30 30 40 20
LEVELLAND 66 91 64 92 / 30 20 30 20
LUBBOCK 68 90 64 90 / 30 30 40 20
BROWNFIELD 68 93 65 95 / 30 20 30 20
CHILDRESS 69 91 65 88 / 50 40 40 30
SPUR 70 93 67 90 / 40 40 50 30
ASPERMONT 71 93 68 93 / 40 30 50 30
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
&&
18/17
Hazardous weather outlook, Jun 9, 10:55 AM CST, 6 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1155 AM CDT THU JUN 9 2005
TXZ021>044-101655-
BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD-
GARZA-HALE-HALL-HOCKLEY-KENT-KING-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER-
STONEWALL-SWISHER-TERRY-YOAKUM-
1155 AM CDT THU JUN 9 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.
.DAY ONE...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NEARLY ALL OF
THE EXTREME SOUTHERN PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS
LATE THIS AFTERNOON AND TONIGHT. THE GREATEST THREAT FOR SEVERE
THUNDERSTORMS WILL GENERALLY BE NORTH OF A LINE FROM DIMMITT TO
GUTHRIE.
STRONG DAYTIME HEATING WILL COMBINE WITH AN ABUNDANCE OF LOW LEVEL
MOISTURE TO CREATE AN EXTREMELY UNSTABLE ATMOSPHERE BY LATE THIS
AFTERNOON ACROSS THE AREA. AN OUTFLOW OF COOL AIR MOVING WESTWARD
ACROSS OKLAHOMA WILL BECOME A FOCUS FOR THUNDERSTORMS AS IT MOVES
INTO THE EXTREME EASTERN TEXAS PANHANDLE. IN ADDITION...THE DRYLINE
IS EXPECTED TO EXTEND SOUTHWARD FROM TULIA TO PLAINS BY LATE THIS
AFTERNOON. CONVERGENCE ALONG THIS BOUNDARY WILL PROVIDE AN
ADDITIONAL FOCUS FOR THUNDERSTORMS...THOUGH MORE ISOLATED IN NATURE.
SUFFICIENT TURNING OF WINDS WITH HEIGHT WILL SUPPORT SUPERCELL
THUNDERSTORMS. THE PRIMARY THREAT FROM THE THUNDERSTORMS LATE THIS
AFTERNOON AND THIS EVENING WILL BE LARGE DAMAGING HAIL AND SEVERE
WIND GUSTS. IN ADDITION...THERE WILL BE THE THREAT OF AN ISOLATED
TORNADO...ESPECIALLY ACROSS THE NORTHEAST SOUTH PLAINS AND FAR
SOUTHERN TEXAS PANHANDLE WHERE LOW LEVEL WIND FIELDS WILL BE MOST
FAVORABLE. THUNDERSTORMS ARE EXPECTED TO ORGANIZE INTO SMALL
CLUSTERS BY LATE THIS EVENING WITH THE PRIMARY THREAT BECOMING
STRONG DAMAGING WINDS ACROSS MAINLY THE ROLLING PLAINS.
.DAYS TWO THROUGH SEVEN...
SEVERE CONVECTION IS POSSIBLE FRIDAY THROUGH SUNDAY. ON
FRIDAY...CONDITIONS WILL BE FAVORABLE FOR WIDESPREAD SEVERE
THUNDERSTORM DEVELOPMENT. LIFT FROM AN APPROACHING UPPER LEVEL
TROUGH...COMBINED WITH MOISTURE AND EXTREME INSTABILITY ALONG AND
EAST OF A DRYLINE WILL PROVIDE THE POTENTIAL FOR EXPLOSIVE
THUNDERSTORM DEVELOPMENT DURING THE AFTERNOON. THE DRYLINE IS
EXPECTED TO MOVE FROM THE WESTERN TO THE CENTRAL COUNTIES DURING THE
AFTERNOON. THE THREAT FOR SEVERE THUNDERSTORMS WILL CONTINUE ACROSS
THE AREA ON SATURDAY BEFORE SHIFTING EAST INTO THE ROLLING PLAINS BY
SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON INTO TONIGHT.
In the hours before
Local storm report, Jun 9, 4:36 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
536 PM CDT THU JUN 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL EDMONSON 34.28N 101.89W
06/09/2005 1.00 INCH HALE TX PUBLIC
&&
GSLocal storm report, Jun 9, 4:40 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
540 PM CDT THU JUN 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL 11 N SHALLOWATER 33.85N 101.99W
06/09/2005 1.75 INCH HALE TX STORM CHASER
REPORTED ON FM 179
0538 PM HAIL HALFWAY 34.19N 101.95W
06/09/2005 1.00 INCH HALE TX LAW ENFORCEMENT
&&
GSLocal storm report, Jun 9, 4:53 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
553 PM CDT THU JUN 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL 9 NNE SPADE 34.05N 102.09W
06/09/2005 0.75 INCH LAMB TX PUBLIC
REPORTED 1 N OF CORRY
&&
GSLocal storm report, Jun 9, 5:00 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
600 PM CDT THU JUN 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL 1 W NEW DEAL 33.73N 101.86W
06/09/2005 1.00 INCH LUBBOCK TX TRAINED SPOTTER
&&
GSLocal storm report, Jun 9, 5:17 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
617 PM CDT THU JUN 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL EDMONSON 34.28N 101.89W
06/09/2005 1.75 INCH HALE TX PUBLIC
0553 PM HAIL 5 S TULIA 34.47N 101.77W
06/09/2005 1.75 INCH SWISHER TX LAW ENFORCEMENT
0608 PM HAIL 2 S ABERNATHY 33.81N 101.85W
06/09/2005 1.75 INCH LUBBOCK TX PUBLIC
0610 PM HAIL ABERNATHY 33.84N 101.85W
06/09/2005 1.75 INCH HALE TX PUBLIC
&&
GSLocal storm report, Jun 9, 5:24 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
624 PM CDT THU JUN 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 PM HAIL 4 N HALE CENTER 34.12N 101.84W
06/09/2005 1.75 INCH HALE TX BROADCAST MEDIA
REPORTED BY KCBD STORM CHASER
&&
GSTornado, Hale
- When
- June 9, 5:25 PM CST to 5:50 PM CST
- Where
- Hale County, Petersburg
- Rating
- F1
- Path length
- 5 mi
- Path width
- 200 yd
- Property damage
- $100,000
- Crop damage
- $500,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 33.867, -101.600
The National Weather Service in Lubbock, TX conducted a damage survey in Petersburg, TX in Hale county. The tornado was a long-lived occurrence across southeast Hale county and traveled into southwestern Floyd county. Significant damage resulted from a tornado at a local tractor business in Petersburg. The roof was blown off the structure causing internal damage to equipment and furniture. Debris was blown across the street and damaged a residence. The tornado cut a path through the business and scattered debris for up to a mile. Several power poles were snapped as the tornado propagated to the east. The debris field surveyed indicated the tornado went through a cycle of frequently lifting and then regaining contact with the ground.
Tornado, Floyd
- When
- June 9, 5:50 PM CST to 8:10 PM CST
- Where
- Floyd County, 5 mi W of Mc Coy
- Rating
- F3
- Path length
- 10 mi
- Path width
- 900 yd
- Property damage
- $200,000
- Crop damage
- $70 million
- Reported by
- TRAINED SPOTTER
- Coordinates
- 33.733, -101.183
The National Weather Service in Lubbock, TX conducted a damage survey in the vicinity of McCoy, TX in Floyd county. The tornado was a long-lived occurrence stretching from the Petersburg area in southeast Hale county across portions of southwest and south-central Floyd county. Significant damage resulted from a tornado impacting a grain elevator about 5 miles east of Petersburg/5 miles west of McCoy.The tornado destroyed the grain elevator, numerous power poles and center pivot irrigation systems across the area along and either side of FM 54. Numerous homes sustained roof and structural damage. One home sustained extensive roof damage as tornadic winds breached the garage and moved a pickup truck about ten inches in the driveway. The damage surveyed indicated the tornadic circulation was multi-vortex in nature. Extensive video of the tornado was captured by media and storm chasers depicting a very large, wedge tornado appearance. Another residence sustained extensive damage with a pickup truck thrown over 1/2 mile from the driveway into a field behind the home. The truck was lifted and carried through the air to the field and sustained only glass damage. The Fujita-rating for this long-lived tornado was rated F-3 based on the movement and condition of the vehicle, however the majority of the damage was rated in the F-1 and F-2 categories.
Tornado, Crosby
- When
- June 9, 8:40 PM CST to 8:42 PM CST
- Where
- Crosby County, 6 mi NE of Crosbyton
- Rating
- F0
- Path length
- 1 mi
- Path width
- 50 yd
- Reported by
- GENERAL PUBLIC
- Coordinates
- 33.767, -100.833
Public report of a tornado.
Tornado, Dickens
- When
- June 9, 9:00 PM CST to 9:02 PM CST
- Where
- Dickens County, 10 mi N of Dickens
- Rating
- F0
- Path length
- 1 mi
- Path width
- 50 yd
- Reported by
- GENERAL PUBLIC
- Coordinates
- 33.867, -101.517
Public report of a tornado.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flood in Kansas, June 9, 2005$3.0 million · F3 · 40 events
- Tornadoes and Hail in Kansas, June 9, 2005$6.1 million · F1 · 8 events
- Lightning Strike in Pennsylvania, June 9, 20051 death · 1 event
- Tornadoes and Hail in Kansas, June 9, 2005F2 · 24 events
- Tornadoes and Hail in Texas, June 9, 2005$236,000 · F0 · 45 events
- Flash Flood in New Hampshire, June 9 to 10, 20051 injured · $1.0 million · 1 event
- Hail and Damaging Winds in Nebraska, June 9, 2005$375,000 · 2 in hail · 14 events
- Flash Flooding and Hail in Oklahoma, June 9, 2005$214,000 · 3 in hail · 23 events
- Tornado in Louisiana, June 9, 2005$180,000 · F1 · 1 event
- Flash Flooding and Heavy Rain in Kansas, June 9 to 10, 2005$380,000 · 4 events
- Flash Flooding and Damaging Wind in New York, June 9 to 10, 2005$300,000 · 50 kt wind · 5 events
- Flash Flood in New York, June 9, 2005$200,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5460873, 5460874, 5460875, 5460876.